Alert archive / Oregon / Small Craft Advisories in 2021

Small Craft Advisory 130, NWS Medford, OR

December 15, 2021

NWS Medford, OR issued this small craft advisory at Dec 15, 2021, 2:28 PM PST. It took effect at Dec 16, 2021, 4:00 AM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Dec 15, 2021, 2:28 PM PST (22:28 UTC)
In effect from
Dec 16, 2021, 4:00 AM PST
Expired
Dec 17, 2021, 4:00 AM PST
In force
24 hr
Issued by
NWS Medford, OR

The text

As transmitted.

224 
WHUS76 KMFR 152228
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
228 PM PST Wed Dec 15 2021

PZZ350-356-370-376-161400-
/O.CON.KMFR.SE.W.0080.000000T0000Z-211216T1200Z/
/O.NEW.KMFR.SC.Y.0130.211216T1200Z-211217T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
228 PM PST Wed Dec 15 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 4 AM PST
THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 AM TO 10 PM PST
THURSDAY...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 13 to 18 ft due to a combination of southerly wind waves
  and westerly swell. For the Small Craft Advisory, seas 10 to 15
  ft at a dominant period of 13 seconds.

* WHERE...All areas. Southerly wind wave dominated seas will
  transition to westerly swell dominated seas tonight.

* WHEN...For the Hazardous Seas Warning, until 4 AM PST Thursday.
  For the Small Craft Advisory, from 4 AM to 10 PM PST Thursday.

* IMPACTS...Very steep and hazardous seas could capsize or damage
  vessels. Bar crossings will be especially treacherous. Be
  particularly cautious tonight into Thursday morning as seas
  become more swell dominated. This transition in wave type is 
  likely to result in waves breaking further from the coast than 
  they are this afternoon and evening.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$
BTL
Visit us at https://www.weather.gov/Medford
4 follow-up statements
851 
WHUS76 KMFR 161500
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
700 AM PST Thu Dec 16 2021

PZZ350-356-370-376-170400-
/O.CON.KMFR.SC.Y.0130.000000T0000Z-211217T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
700 AM PST Thu Dec 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...

* WHAT...Seas 11 to 16 ft at 13 seconds.

* WHERE...All areas. Southerly wind wave dominated seas will 
  transition to westerly swell dominated seas tonight.

* WHEN...For the Hazardous Seas Warning, until 4 AM PST 
  Thursday. For the Small Craft Advisory, from 4 AM to 10 PM PST 
  Thursday.

* IMPACTS...Gusty winds and/or steep seas could capsize or 
  damage smaller vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners and those operating smaller vessels should
remain in port and avoid the area of hazardous conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
317 
WHUS76 KMFR 170000
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
400 PM PST Thu Dec 16 2021

PZZ350-356-370-376-171400-
/O.CON.KMFR.SC.Y.0130.000000T0000Z-211217T0600Z/
/O.NEW.KMFR.SE.A.0032.211218T2100Z-211220T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
400 PM PST Thu Dec 16 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS
EVENING...
...HAZARDOUS SEAS WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
LATE SUNDAY NIGHT...

* WHAT...For the Small Craft Advisory, steep seas from the west
  around 11 ft at 14 seconds. For the Hazardous Seas Watch, a
  possibility of southerly wind gusts 25 to as high as 40 knots
  and very steep and hazardous seas 10 to 14 ft likely.

* WHERE...All areas. There is a fair amount of uncertainty on the
  magnitude and timing of hazardous seas conditions during the
  watch period because a front is expected to stall in or near the
  area with low pressure likely to ride northward along the front
  this weekend. Gales will be possible, and hazardous seas
  conditions are likely. Stay tuned for updates.

* WHEN...For the Small Craft Advisory, until 10 PM PST this 
  evening. For the Hazardous Seas Watch, from Saturday afternoon 
  through late Sunday night.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing could become especially hazardous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous and very
steep sea conditions.

&&

$$
BTL
Visit us at https://www.weather.gov/Medford
236 
WHUS76 KMFR 170446
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
846 PM PST Thu Dec 16 2021

PZZ350-356-370-376-171515-
/O.EXT.KMFR.SC.Y.0130.000000T0000Z-211217T1000Z/
/O.CON.KMFR.SE.A.0032.211218T2100Z-211220T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
846 PM PST Thu Dec 16 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 2 AM PST FRIDAY...
...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH LATE SUNDAY NIGHT...

* WHAT...For the Small Craft Advisory, steep seas from the west
  around 11 ft at 11 seconds. For the Hazardous Seas Watch, a
  possibility of southerly wind gusts 30 to 40 knots and very
  steep and hazardous seas 11 to 16 ft likely.

* WHERE...All areas. There is a fair amount of uncertainty on 
  the magnitude and timing of hazardous seas conditions during 
  the watch period because a front is expected to stall in or 
  near the area with low pressure likely to ride northward along 
  the front this weekend. Gales will be possible, and hazardous 
  seas conditions are likely. Stay tuned for updates.

* WHEN...For the Small Craft Advisory, until 2 AM PST Friday. 
  For the Hazardous Seas Watch, from Saturday afternoon through 
  late Sunday night.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing could become especially hazardous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous and very
steep sea conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
096 
WHUS76 KMFR 170917
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
117 AM PST Fri Dec 17 2021

PZZ350-356-370-376-172230-
/O.EXT.KMFR.SC.Y.0130.000000T0000Z-211217T1200Z/
/O.CON.KMFR.SE.A.0032.211218T2100Z-211220T1200Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
117 AM PST Fri Dec 17 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 4 AM PST EARLY THIS
MORNING...
...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH LATE SUNDAY NIGHT...

* WHAT...For the Small Craft Advisory, steep west swell dominated
  seas around 10 ft at 11 seconds. For the Hazardous Seas Watch,
  very steep and hazardous seas 10 to 14 ft and southerly wind 
  gusts of 30 to 40 knots. 

* WHERE...All areas. There is a fair amount of uncertainty on the
  magnitude and timing of hazardous seas conditions during the
  watch period. Gales will be possible, and hazardous seas 
  conditions are likely. 

* WHEN...For the Small Craft Advisory, until 4 AM PST early this 
  morning. For the Hazardous Seas Watch, from Saturday afternoon 
  through late Sunday night.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossing could become especially hazardous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Consider altering your plans to avoid possible hazardous and very
steep sea conditions.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Dec 15, 2:28 PM PST, 0 minutes earlier.

Area forecast discussion, Dec 15, 2:28 PM PST, 0 minutes before
Area Forecast Discussion
National Weather Service Medford OR
228 PM PST Wed Dec 15 2021

.DISCUSSION...Today's been a high-impact winter weather day across
much of the forecast area. The atmosphere showed us who was boss
this morning as expected warming took longer than expected in the
Rogue Valley...and precipitation was more than expected...so we
experienced some quick bursts of significant snowfall here at the
office. Eventually, warming won out, and dew point temperatures
are generally 35+ now, signaling mostly rain for the rest of today
and this evening.

The front has brought moderate to heavy snow to much of the
mountains and areas east of the Cascades, along with the Mount
Shasta City area in Siskiyou County. The highest impact portions
have been Interstate 5 from Mount Shasta north to Siskiyou Summit
on the Oregon side of the CA/OR border...Interstate 5 near Sexton
Pass in Josephine County...and portions of the East Side where
wind and significant snowfall are combining to cause hazardous
conditions. Latest data including models and observations suggest
that the heavier precipitation and snow impacts should diminish
this evening and overnight. That said, satellite imagery depicts
cooling cloud tops and a circulation offshore that should arrive
early Thursday morning and will probably bring an enhanced period
of mountain snowfall (snow levels down to 1500 to 2000 ft), though
not as significant as today's precipitation. In valley floors we
expect mainly rain/snow mix though occasional snow to the valley
floor is certainly possible given the convective nature of the
showers moving through. In short, for areas west of the Cascades
we expect the best chance for snow tonight above 1500 feet in
Josephine, Douglas, and far western Jackson County. Areas in much
of Jackson County, accumulating snows tonight are possible above
2000 feet. We maintain the Winter Weather Advisories from the
Cascades westward into Thursday morning to account for this low
moving into the coast tonight and into the morning.

Looking into the wind forecast, along the coast, winds have
shifted southwest and are gradually diminishing. However they
continue to blow with moderate to strong winds likely to continue
in the Shasta Valley, especially near Weed and east of the
Cascades into early this evening. Winds in these areas will
gradually diminish this evening into the overnight hours. While
some blowing snow can be expected east of the Cascades and in the
mountains, tonight and tomorrow it will be considerably less than
today. Gusty winds are still being observed in the south end of
the Rogue Valley from about Talent south to Ashland, but they too
are expected to remain below advisory criteria. In a nutshell,
after this evening, winds are not expected to be a concern for at
least the next few days. A front approaching the coast Saturday
could bring gusty winds east of the Cascades Saturday afternoon,
but at this time were not expecting them to reach warning or
advisory criteria.

The weather pattern shifts subtly this evening (winds aloft shift
from southwest to west-northwest) where snowfall rates will diminish
quickly over Northern California but impacts will remain over the
Cascades and aforementioned areas. So, we end the Winter Storm
Warning for Northern California at 10pm tonight. By Thursday
afternoon, energy and moisture will be limited, and precipitation
will become spotty and focused over the high terrain.
Keene/Petrucelli

Long term...Friday through Wednesday...Southern Oregon and
northern California will see a bit of break before the next system
arrives Friday night into Saturday. This system will keep the active
pattern going. This system will mimic that of a front/atmospheric
river hybrid. Precipitation will begin with low snow levels around
1500 to 2500 feet and rise to around 6000 to 7000 with the start of
precipitation. Then the front moves inland and snow levels fall to
around 3000 feet by Saturday night. This system has been interesting
to watch as the projected impacts will depend strongly on the timing
of the snow level drop. As of this iteration of the National Blend
of Models, the heaviest precipitation looks to coincide with the
drop in snow levels. Yesterday, the heaviest precipitation west of
the Cascades came with 7000 foot snow levels, and now it comes with
around 4000 foot snow levels. This inspires low confidence in the
details of the forecast. Still, this could mean some impacts for
passes for folks traveling the weekend before the Christmas and
Kwanzaa holidays. The other thing worth noting here is that snow
levels look to only rise in areas along and west of the Cascades
with a sharp drop in snow levels for areas east of the Cascades,
and precipitation seems to follow suit with markedly less
precipitation expected east of the Cascades with this system.

Then, a brief break is expected Sunday night into Monday before the
active weather pattern continues as a low pressure system offshore
spins up moisture and rainfall into southern Oregon and northern
California for most of the rest of the week. Precipitation is
expected to be relatively light, and snow levels will hover between
3000 and 5000 feet with impacts possible for passes as travel begins
increasing ahead of winter holidays. In fact, for the remainder of
the year, ensembles are trending towards a wetter and cooler pattern
overall for southern Oregon and northern California. -Schaaf

&&

.AVIATION...15/18Z TAFs...Conditions are expected to bounce between
VFR and MVFR because of weak showers. Low level wind shear is likely
to continue at airfields along the coast and across the interior
west side through about 20Z. Snow down to around 500 to 1000 foot
elevations during this morning is possible. Higher terrain will be
obscured at most locations. This afternoon into the evening snow
levels are most likely to rise into the 1500 to 2500 foot range at
most locations while IFR to MVFR in moderate snow showers will
continue at other locations.

An Airport Weather Warning for both wind and snow is likely to be
needed for KLMT for Wednesday, most likely in the daylight hours.
-Schaaf

&&

.MARINE...Updated 815 AM PST Wednesday, 15 December, 2021...Strong
south winds are being observed as a strong front approaches the
waters. Buoy 15 reported a peak gust of 51 kts this pas hour.
Meanwhile the buoy's offshore are showing southwest winds behind the
front. The general consensus is for the front to move onshore late
this morning with winds shifting from south to southwest first over
the outer waters, then inner waters. Once the front moves onshore,
winds will shift to the southwest and gradually diminish. However
seas will remain very steep and hazardous with Hazardous Seas
Warning conditions expected from late this afternoon through tonight.

Seas peak around 15 to 18 ft at 8 to 9 seconds out of the south-
southwest late this morning. West swell will then build to another
peak with seas around 16 to 19 ft at 13 seconds late tonight. Swell
dominated seas will remain steep while they gradually subside
Thursday. Seas continue to diminish Friday ahead of a seasonably
strong front on Saturday. Gales are possible on Saturday.
-Miles/Petrucelli

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Warning until 7 PM PST this evening for ORZ030-031.
     Winter Weather Advisory until 1 AM PST Thursday for ORZ029>031.
     Wind Advisory until 7 PM PST this evening for ORZ029>031.
     Winter Weather Advisory until 8 AM PST Thursday above 1500 feet
     in the for ORZ024.
     Winter Weather Advisory until 8 AM PST Thursday above 2000 feet
     in the for ORZ023-026.
     Winter Weather Advisory until 10 AM PST Thursday for ORZ025.
     Winter Storm Warning until 10 PM PST this evening for ORZ028.
     Winter Weather Advisory until 10 AM PST Thursday for ORZ027.

CA...High Wind Warning until 7 PM PST this evening for CAZ084-085.
     Wind Advisory until 7 PM PST this evening for CAZ084-085.
     Winter Storm Warning until 10 PM PST this evening for
     CAZ082-083.
     Winter Weather Advisory until 10 PM PST this evening for CAZ080.
     Winter Storm Warning until 10 PM PST this evening for CAZ080.
     Winter Weather Advisory until 10 PM PST this evening for CAZ081.
     Winter Storm Warning until 10 PM PST this evening for CAZ081.
     Winter Weather Advisory until 10 PM PST this evening for CAZ083.
     Winter Weather Advisory until 10 PM PST this evening for CAZ085.

Pacific Coastal Waters...
     Small Craft Advisory from 4 AM to 10 PM PST Thursday for
     PZZ350-356-370-376.
     Hazardous Seas Warning until 4 AM PST Thursday for
     PZZ350-356-370-376.

In the hours before

Local storm report, Dec 15, 9:41 AM PST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Medford OR
941 AM PST WED DEC 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     SNOW             1 SSW OBRIEN            42.05N 123.71W
12/15/2021  M1.0 INCH        Josephine          OR   TRAINED SPOTTER

            AS OF 940 AM PST. SPOTTER IS REPORTING BIG FLAKES OF
            SNOW.

&&

MICHAEL.PETRUCELLI

Nearby

Small Craft Advisories in Oregon, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.